Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Fort Worth, TX

April 22, 2004Montague County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 22, 2004, 9:17 PM CDT for Montague County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 9:17 PM CDT (02:17 UTC)
Expired
Apr 23, 2004, 12:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 125 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 230219
FFWFTW
TXC337-230515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
917 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1215 AM CDT

* AT 913 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS   WITH VERY HEAVY RAIN OVER MUCH OF CENTRAL AND
  SOUTHERN MONTAGUE COUNTY. THE STORMS WERE MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOWIE...FORESTBURG...MONTAGUE...
  ST. JO AND STONEBURG

A DANGEROUS FLASH FLOOD SITUATION CONTINUES IN MONTAGUE COUNTY. 
RADAR AND SPOTTER REPORTS INDICATE THAT 6 TO 8 INCHES OF RAIN HAS 
FALLEN IN CENTRAL MONTAGUE COUNTY. HEAVY RAINFALL HAS BEEN REPORTED 
IN BOWIE SINCE 900 PM. NORTHBOUND LANES OF HIGHWAY 287 NORTHWEST OF 
BOWIE HAVE BEEN CLOSED...AND ROADS SOUTH OF BOWIE HAVE BEEN CLOSED 
DUE TO HIGH WATER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3372 9796 3344 9796 3346 9750 3379 9750

$$
1 follow-up statement
000 
WGUS74 KFWD 230329
FFSFTW
TXC337-230515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1027 PM CDT THU APR 22 2004

...A FLASH FLOOD WARNING CONTINUES FOR MONTAGUE COUNTY UNTIL 
1215 AM CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPLER RADAR INDICATED A 
THUNDERSTORM WITH HEAVY RAIN OVER EASTERN MONTAGUE COUNTY...4 MILES 
SOUTH OF SAINT JO. MOST OF THE HEAVY RAIN HAD MOVED OUT OF THE 
COUNTY. HOWEVER...THE WIDESPREAD HEAVY RAINS FROM EARLIER THIS 
EVENING ARE LIKELY RESULTING IN CONTINUED FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT 
CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH 
RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON 
FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH
RISING WATER.

LAT...LON 3371 9750 3346 9750 3345 9795 3368 9796

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 6:43 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 6:43 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT THU APR 22 2004

.AVIATION...
CONCERNS...MVFR CIGS ONCE AGAIN AFTER 05Z.

I AM BANKING ON A PERSISTENCE SET UP WITH MVFR CIGS AFTER MIDNIGHT
TONIGHT...AS I CANNOT SEE A HUGE DIFFERENCE IN THE ATMOSPHERIC
SITUATION FROM YESTERDAY. STRONG LLJ/GOOD MIXING UNDER THE CAP MAY
MAKE CIGS SQUIRRELLY AROUND 12Z FRIDAY...HENCE THE TEMPO VFR
CONDITIONS FOR NOW. CIGS TO RETURN WITH DAYTIME HEATING MID MORNING
FRIDAY. 30/SS
&&

.PREV DISCUSSION...
335 PM CDT
IN SIMILAR FASHION TO WEDNESDAY...SOUTHWARD DEVELOPMENT OF TSRA
ALONG THE DRYLINE WILL BE THE MAIN SHORT TERM FORECAST CHALLENGE.
TCU NOW EVIDENT IN VIS SATELLITE IMAGERY BETWEEN KSPS-KRPH-KLUD...IN
REGION OF ENHANCED LOW-LEVEL MOISTURE CONVERGENCE. GIVEN CURRENT
TRENDS IN SATELLITE IMAGERY AND ANALYSIS OF WEAKER CAP/DEEPER
MOISTURE IN N/NE ZONES PER MORNING RAOB DATA...WE WILL LEAVE
SLIGHT/LOW CHANCE POPS IN THIS AREA FOR TONIGHT. THIS IS ALSO IN
REASONABLE AGREEMENT WITH THE LATEST RUN OF NCEPS SREF SYSTEM.
CONDITIONAL SEVERE PROBABILITIES WILL BE LIMITED TO THE SAME
AREA...WITH SEVERE WIND/HAIL POSSIBLE WITH ANY UPDRAFT THAT CAN
OVERCOME THE CAP. AT THIS POINT...FRIDAY APPEARS TO BE SIMILAR TO
TODAY...WITH THE ABSENCE OF AN ORGANIZED SOURCE OF MECHANICAL LIFT
EXPECTED TO KEEP MOST TSRA N/NW OF OUR CWA THROUGH EVENING.

BY FRIDAY EVENING...INVERTED SFC TROUGH DEVELOPS ACROSS THE CWA AS
THE SLOW MOVING UPPER LOW FINALLY BEGINS TO EMERGE OVER THE CENTRAL
HIGH PLAINS. WITH DEEP MOISTURE ALREADY IN PLACE ACROSS NORTH
TEXAS...AND CINH EXPECTED TO BE DECREASING WITH TIME...AN ORGANIZED
LINE OF TSRA IS EXPECTED TO DEVELOP ALONG THIS BNDRY...BEGINNING IN
THE NORTHWEST ON FRIDAY EVENING...AND SPREADING ACROSS THE REMAINDER
OF THE AREA ON SATURDAY. ALTHOUGH THE SEVERE WEATHER THREAT WILL NOT
BE PARTICULARLY HIGH...AS CLOUDS SHOULD LIMIT INSTABILITY...LOCALLY
HEAVY RAINFALL WILL REMAIN A THREAT. HIGH PWAT VALUES...A SLOW
MOVING SFC BNDRY...AND A BACKING UPPER FLOW PATTERN ALL POINT TO THE
POTENTIAL FOR HEAVY RAINFALL. THIS WILL BE EVALUATED FURTHER...AS
ADDITIONAL MODEL DATA ARRIVES.

THE ETA SEEMS TO HAVE A BETTER HANDLE ON POSTFRONTAL RAIN
LINGERING IN THE EASTERN ZONES ON SUNDAY...AND WILL FOLLOW THIS BY
LEAVING SLIGHT POPS IN THROUGH LATE SUNDAY NIGHT. A MUCH DRIER
AIRMASS ARRIVES FOR THE FIRST PART OF NEXT WEEK...AS UPPER RIDGE
BUILDS OVER THE WEST COAST...MAINTAINING NW FLOW ACROSS THE PLAINS.
THE NEXT UPPER SYSTEM IS EXPECTED TO BEGIN AFFECTING THE AREA BY
THURSDAY...BUT HAVE ONLY ADDED SLIGHT POPS AT THIS POINT. 65/DD
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   70  84  68  73 /  20  20  60  60
WACO, TX               71  83  71  75 /   0   0  20  60
PARIS, TX              68  82  68  73 /  30  20  20  60
DENTON, TX             69  83  68  73 /  30  20  60  60
MCKINNEY, TX           69  83  68  73 /  30  20  60  60
DALLAS, TX             70  84  68  73 /  20  20  60  60
TERRELL, TX            70  83  69  74 /  20  20  20  60
CORSICANA, TX          70  83  70  75 /   0   0  20  60
TEMPLE, TX             72  83  72  76 /   0   0  20  60
&&

.FWD WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 22, 5:10 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT THU APR 22 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
510 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR LOCATIONS GENERALLY
ALONG AND NORTH OF A GRAHAM...PLANO...TO GREENVILLE LINE...

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20. SOME
STORMS MAY BE SEVERE THIS EVENING. THE MAIN THREATS WILL BE FROM
LARGE HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS LATE FRIDAY AND SATURDAY...THEN PRIMARILY ACROSS THE
SOUTHERN SECTIONS OF NORTH TEXAS SATURDAY NIGHT AND SUNDAY. SEVERE
WEATHER WILL BE POSSIBLE THIS WEEKEND ALONG WITH A THREAT OF HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND NORTH OF A
GRAHAM...TO PLANO...TO GREENVILLE LINE.

In the hours before

Local storm report, Apr 22, 8:02 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0801 PM     HAIL            8 SW MONTAGUE            33.58N  97.82W
04/22/2004  0.88 INCH       MONTAGUE            TX   TRAINED SPOTTER
Special weather statement, Apr 22, 8:06 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
806 PM CDT THU APR 22 2004

TXZ100>102-230200-
JACK-WISE-YOUNG-
806 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER UPDATE FOR JACK...WISE AND YOUNG COUNTIES...

STRONG AND SEVERE THUNDERSTORMS ACROSS MONTAGUE AND CLAY COUNTIES
WERE BEGINNING TO DEVELOP TO THE SOUTH AND EAST. AT 805 PM...RADAR
INDICATED A LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM NEAR
ANTELOPE IN JACK COUNTY TO 5 MILES NORTH OF LOVING IN YOUNG COUNTY.

THERE WILL BE AN INCREASING THREAT FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS YOUNG...JACK AND WISE COUNTIES THROUGH 930 PM.
THESE THUNDERSTORMS MAY EVENTUALLY AFFECT THE CITIES OF GRAHAM...
JACKSBORO...AND DECATUR AFTER 10 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR PARTS OF NORTH TEXAS...INCLUDING JACK AND YOUNG COUNTIES.
Local storm report, Apr 22, 8:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
807 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0803 PM     HAIL            1 S MUENSTER             33.64N  97.38W
04/22/2004  1.75 INCH       COOKE               TX   EMERGENCY MNGR

            GOLFBALL SIZE HAIL 1 SOUTH OF MUNSTER
Local storm report, Apr 22, 8:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
855 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD     5 NW BOWIE               33.61N  97.91W
04/22/2004                  MONTAGUE            TX   TRAINED SPOTTER

            NORTHBOUND LANES OF HWY 287 CLOSED DUE TO FLOODING
Local storm report, Apr 22, 9:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0857 PM     HAIL            4 SE MUENSTER            33.61N  97.33W
04/22/2004  1.75 INCH       COOKE               TX   EMERGENCY MNGR

            GOLFBALL HAIL IN MYRA
Local storm report, Apr 22, 9:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
912 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0910 PM     HAIL            BOWIE                    33.56N  97.84W
04/22/2004  1.00 INCH       MONTAGUE            TX   LAW ENFORCEMENT

            QUARTER HAIL IN BOWIE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:17 PM CDTTornado WarningFWDMontague43 min
Apr 22, 7:20 PM CDTTornado WarningFWDMontague40 min
Apr 22, 7:35 PM CDTSevere Thunderstorm WarningFWDCooke55 min
Apr 22, 8:01 PM CDTSevere Thunderstorm WarningFWDMontague44 min
Apr 22, 8:25 PM CDTSevere Thunderstorm WarningFWDCooke65 min
Apr 22, 8:37 PM CDTSevere Thunderstorm WarningFWDJack53 min
Apr 22, 8:41 PM CDTSevere Thunderstorm WarningFWDMontague64 min
Apr 22, 9:24 PM CDTSevere Thunderstorm WarningFWDJack66 min
Apr 22, 9:36 PM CDTFlash Flood WarningFWDJack3 hr
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningFWDCooke, Montague52 min
Apr 23, 5:16 PM CDTSevere Thunderstorm WarningFWDYoung59 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningFWDYoung64 min
Apr 23, 6:42 PM CDTFlash Flood WarningFWDYoung3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.